Alert archive / Mississippi / Flash Flood Warnings in 2016
Flash Flood Warning 133, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 23, 2016, 10:50 AM CDT for Calhoun County, Pontotoc County, Yalobusha County, Mississippi. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2016, 10:50 AM CDT (15:50 UTC)
- Expired
- Jul 23, 2016, 2:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, MS, Pontotoc County, MS, Yalobusha County, MS
The radar
The Columbus AFB radar (KGWX), 112 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 3.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1852 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
935
WGUS54 KMEG 231550
FFWMEG
MSC013-115-161-231845-
/O.NEW.KMEG.FF.W.0133.160723T1550Z-160723T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1050 AM CDT SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHWESTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
* UNTIL 145 PM CDT
* AT 1049 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
OCCURRED 90 MINUTES. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN
ADDITIONAL 2 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WATER VALLEY...BRUCE...CALHOUN CITY...VARDAMAN...DERMA...
COFFEEVILLE...PITTSBORO...VELMA...BANNER...BIG CREEK...BRYANT...
SAREPTA...RETREAT...LOYD...SPEARMAN...ELLARD...GUMS...REID...
ROBBS AND BENWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3387 8951 3387 8977 3390 8977 3390 8978
3416 8972 3416 8914 3381 8914 3381 8951
$$1 follow-up statement
445
WGUS54 KMEG 231836
FFWMEG
MSC013-115-161-231945-
/O.EXT.KMEG.FF.W.0133.000000T0000Z-160723T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
136 PM CDT SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
EASTERN YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHWESTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
* UNTIL 245 PM CDT
* AT 136 PM CDT...DOPPLER RADAR ESTIMATES 3 TO 5 INCHES OF RAIN HAS
OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL INCH OF RAIN OVER THE NEXT HOUR.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WATER VALLEY...BRUCE...CALHOUN CITY...VARDAMAN...DERMA...
COFFEEVILLE...PITTSBORO...VELMA...BANNER...BIG CREEK...BRYANT...
SAREPTA...RETREAT...LOYD...SPEARMAN...ELLARD...GUMS...REID...
ROBBS AND BENWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3387 8951 3387 8977 3390 8977 3390 8978
3416 8972 3416 8914 3381 8914 3381 8951
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 8:47 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 23, 8:47 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
847 AM CDT SAT JUL 23 2016
.UPDATE...
Updated to increase pops
&&
.DISCUSSION...
Weak MCV across West Tennessee will continue to generate
scattered thunderstorms today...with the greatest threat area
running along and south on interstate forty. Have increased pops
to likely in this region. Weak steering flow will allow for
training of convection and thus localized flash flooding. In
addition still monitoring the heat situation. Portions of the
current Heat Advisory will likely be trimmed out before noon.
JAB
&&
.PREV DISCUSSION... /issued 600 AM CDT SAT JUL 23 2016/
DISCUSSION... /issued 400 AM CDT SAT JUL 23 2016/
Hot and humid conditions to continue areawide today, as the upper
level ridge begins a slow deamplification and retrograding trend
that will continue through late next week.
00Z NAM and GFS prog 925mb temps to be 1-2C cooler today. Along
with increased clouds and slightly increased thunderstorm coverage,
expect highly variable heat indices to prevail in the 105 to 110
range.
GFS and ECMWF models remain in good agreement in flattening the
upper level ridge over the southern half of the CONUS by late Sunday,
followed by height falls and a transition to northwest flow over
the Ohio Valley by Tuesday. Temps across the Midsouth will moderate
to near normal mid-summer normals in the low/mid 90s early in the
week, perhaps lower in localized areas modified by thunderstorm
outflow.
Height falls will continue for the latter portion of next week,
exposing the Midsouth to weak northwest flow aloft an continued
weak convective inhibition. Portions of the Midsouth may not warm
out of the 80s late next week, with the aid of thunderstorms and
increased cloud cover. Concurrently, the recently dominate upper
level ridge will retrograde to Nevada and California.
PWB
&&
.AVIATION...
12Z TAF Set
VFR conditions generally expected over the next 24 hours outside
of scattered diurnal thunderstorms that will develop after 18Z.
Best chances will occur south of Interstate 40 where old outflow
boundaries from tonights convection sit. Have added tempo groups
to KMEM and KTUP between 21Z-01Z to account for this. Winds will
be light and variable through the period.
KRM
&&
.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 8 PM CDT Sunday for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Heat Advisory until 8 PM CDT Sunday for Dunklin-Pemiscot.
MS...Heat Advisory until 8 PM CDT Sunday for Benton MS-Coahoma-DeSoto-
Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica.
Heat Advisory until 8 PM CDT this evening for Alcorn-Calhoun-
Chickasaw-Itawamba-Lafayette-Lee MS-Monroe-Pontotoc-
Prentiss-Tippah-Tishomingo-Union-Yalobusha.
TN...Heat Advisory until 8 PM CDT Sunday for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jul 23, 3:24 AM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 324 AM CDT SAT JUL 23 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241030- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 324 AM CDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT HAZARDOUS HEAT IS FORECAST FOR ALL OF THE MIDSOUTH TODAY. HEAT INDICES OF 105 TO 110 DEGREES WILL PREVAIL FROM LATE MORNING INTO EARLY EVENING. SCATTERED STRONG THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND STRONG WINDS THROUGH TONIGHT. COOLER OUTFLOW FROM THUNDERSTORMS MAY PROVIDE TEMPORARY LOCALIZED RELIEF FROM THE HEAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDICES ARE FORECAST TO RANGE FROM 105 TO 110 DEGREES SUNDAY... MAINLY NORTHWEST OF A CHARLESTON TO OXFORD TO CORINTH MISSISSIPPI LINE. SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE EACH DAY ACROSS THE MIDSOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PWB
In the hours before
Special weather statement, Jul 23, 7:38 AM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 738 AM CDT SAT JUL 23 2016 MSZ002-008-012-013-231330- TATE MS-LAFAYETTE MS-PANOLA MS-MARSHALL MS- 738 AM CDT SAT JUL 23 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 830 AM CDT FOR... EASTERN TATE COUNTY IN NORTHWESTERN MISSISSIPPI... NORTHWESTERN LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI... NORTHEASTERN PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI... SOUTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI... AT 738 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR BARR...OR 13 MILES NORTHEAST OF JOHN W KYLE STATE PARK VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN EASTERN TATE...NORTHWESTERN LAFAYETTE...NORTHEASTERN PANOLA AND SOUTHWESTERN MARSHALL COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3448 8983 3472 8989 3476 8947 3449 8943 TIME...MOT...LOC 1238Z 274DEG 6KT 3460 8970
Special weather statement, Jul 23, 8:10 AM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 810 AM CDT SAT JUL 23 2016 TNZ088-089-231400- FAYETTE TN-SHELBY TN- 810 AM CDT SAT JUL 23 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 900 AM CDT FOR... SOUTHWESTERN FAYETTE COUNTY IN WESTERN TENNESSEE... SOUTHEASTERN SHELBY COUNTY IN WESTERN TENNESSEE... AT 810 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR EADS...OR 10 MILES NORTHEAST OF COLLIERVILLE VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN SOUTHWESTERN FAYETTE AND SOUTHEASTERN SHELBY COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3528 8970 3529 8939 3500 8939 3500 8978 TIME...MOT...LOC 1310Z 036DEG 7KT 3519 8959
Special weather statement, Jul 23, 8:48 AM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
848 AM CDT SAT JUL 23 2016
MSZ001-002-008-231430-
TATE MS-MARSHALL MS-DESOTO MS-
848 AM CDT SAT JUL 23 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 930 AM CDT FOR...
TATE COUNTY IN NORTHWESTERN MISSISSIPPI...
WESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
EASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
AT 848 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR COLDWATER...OR NEAR
SENATOBIA
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN TATE...WESTERN MARSHALL AND EASTERN DESOTO COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3499 8996 3500 8972 3499 8955 3456 8966
3456 9005
TIME...MOT...LOC 1348Z 021DEG 24KT 3468 8992Special weather statement, Jul 23, 9:25 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 925 AM CDT SAT JUL 23 2016 MSZ001-002-008-231515- TATE MS-MARSHALL MS-DESOTO MS- 925 AM CDT SAT JUL 23 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 1015 AM CDT FOR... TATE COUNTY IN NORTHWESTERN MISSISSIPPI... WEST CENTRAL MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI... SOUTHEASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI... AT 925 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR LEWISBURG...OR 10 MILES EAST OF HERNANDO VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN TATE...WEST CENTRAL MARSHALL AND SOUTHEASTERN DESOTO COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3488 9004 3488 8960 3456 8968 3456 9018 TIME...MOT...LOC 1425Z 022DEG 27KT 3479 8980
Local storm report, Jul 23, 9:34 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
934 AM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 8 W COVINGTON 35.57N 89.79W
07/22/2016 TIPTON TN LAW ENFORCEMENT
TREES REPORTED DOWN COUNTY WIDE.
&&
JABSpecial weather statement, Jul 23, 9:51 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
951 AM CDT SAT JUL 23 2016
MSZ012-231530-
PANOLA MS-
951 AM CDT SAT JUL 23 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1030 AM CDT FOR...
CENTRAL PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI...
AT 951 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER COMO...OR 7 MILES
NORTHWEST OF JOHN W KYLE STATE PARK
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CENTRAL PANOLA COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3426 9013 3455 9004 3455 8972 3453 8972
3426 8980
TIME...MOT...LOC 1451Z 007DEG 13KT 3448 8991The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:38 AM CDT | Special Weather Statement | MEG | Marshall | 52 min |
| Jul 23, 8:48 AM CDT | Special Weather Statement | MEG | Tate | 42 min |
| Jul 23, 9:25 AM CDT | Special Weather Statement | MEG | DeSoto, Tate | 50 min |
| Jul 23, 9:39 AM CDT | Flash Flood Warning | MEG | DeSoto, Marshall, Panola, Tate | 3 hr |
| Jul 23, 9:51 AM CDT | Special Weather Statement | MEG | Panola | 39 min |
Nearby
Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.